Table of Contents
ISRN Combinatorics
Volume 2013 (2013), Article ID 414623, 5 pages
http://dx.doi.org/10.1155/2013/414623
Research Article

Closed Form Continued Fraction Expansions of Special Quadratic Irrationals

1Goldman, Sachs & Co., 85 Broad Street, New York, NY 10004, USA
2Department of Mathematics and Statistics, Williams College, Williamstown, MA 01267, USA

Received 12 November 2012; Accepted 28 November 2012

Academic Editors: C. da Fonseca, D. S. Kim, and W. Menasco

Copyright © 2013 Daniel Fishman and Steven J. Miller. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. J. van der Poorten, “Fractions of the period of the continued fraction expansion of quadratic integers,” Bulletin of the Australian Mathematical Society, vol. 44, no. 1, pp. 155–169, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. G. H. Hardy and E. Wright, An Introduction to the Theory of Numbers, Oxford Science Publications, Clarendon Press, Oxford, UK, 5th edition, 1995.
  3. S. J. Miller and R. Takloo-Bighash, An Invitation to Modern Number Theory, Princeton University Press, Princeton, NJ, USA, 2006. View at MathSciNet
  4. B. Gosper, “Continued Fraction Arithmetic (Unfinished),” http://www.tweedledum.com/rwg/cfup.htm.
  5. D. Fishman, “Closed Form Continued Fraction Expansions of Special Quadratic Irrationals, junior thesis (advisor S. J. Miller), Princeton University, 2002–2003,” http://www.math.princeton.edu/mathlab/jr02fall/Closed/spring/dfJP2.pdf.
  6. E. Bombieri and A. J. van der Poorten, “Continued fractions of algebraic numbers,” in Computational Algebra and Number Theory (Sydney, 1992), vol. 325 of Mathematics and Its Applications, pp. 137–152, Kluwer Academic, Dordrecht, The Netherlands, 1995. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. R. P. Brent, A. J. van der Poorten, and H. J. J. te Riele, “A comparative study of algorithms for computing continued fractions of algebraic numbers,” in Algorithmic Number Theory (Talence, 1996), vol. 1122 of Lecture Notes in Computer Science, pp. 35–47, Springer, Berlin, Germany, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. E. B. Burger and A. J. van der Poorten, “On periods of elements from real quadratic number fields,” in Constructive, Experimental, and Nonlinear Analysis (Limoges, 1999), vol. 27 of Conference Proceedings, Canadian Mathematical Society Series, pp. 35–43, American Mathematical Society, Providence, RI, USA, 2000. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. A. J. van der Poorten, “An introduction to continued fractions,” in Diophantine Analysis (Kensington, 1985), vol. 109 of London Mathematical Society Lecture Note Series, pp. 99–138, Cambridge University Press, Cambridge, UK, 1986. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. A. J. van der Poorten, “Notes on continued fractions and recurrence sequences,” in Number Theory and Cryptograph (Sydney, 1989), vol. 154 of London Mathematical Society Lecture Note Series, pp. 86–97, Cambridge University Press, Cambridge, UK, 1990. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. A. J. van der Poorten, “Continued fractions of formal power series,” in Advances in Number Theory (Kingston, ON, 1991), pp. 453–466, Oxford Science Publications, Oxford University Press, New York, NY, USA, 1993. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. A. J. van der Poorten, “Continued fraction expansions of values of the exponential function and related fun with continued fractions,” Nieuw Archief voor Wiskunde, vol. 14, no. 2, pp. 221–230, 1996. View at Google Scholar · View at MathSciNet
  13. A. van der Poorten, Notes on Fermat’s Last Theorem, Canadian Mathematical Society Series of Monographs and Advanced Texts, Wiley-Interscience, New York, NY, USA, 1996.
  14. A. J. van der Poorten and J. Shallit, “Folded continued fractions,” Journal of Number Theory, vol. 40, no. 2, pp. 237–250, 1992. View at Google Scholar · View at Scopus
  15. A. van der Poorten and J. Shallit, “A specialised continued fraction,” Canadian Journal of Mathematics, vol. 45, no. 5, pp. 1067–1079, 1993. View at Google Scholar
  16. S. Louboutin, R. A. Mollin, and H. C. Williams, “Class numbers of real quadratic fields, continued fractions, reduced ideals, prime-producing quadratic polynomials and quadratic residue covers,” Canadian Journal of Mathematics, vol. 44, no. 4, pp. 824–842, 1992. View at Google Scholar
  17. T. Koshy, Fibonacci and Lucas Numbers with Applications, Pure and Applied Mathematics, Wiley-Interscience, New York, NY, USA, 2001. View at Publisher · View at Google Scholar · View at MathSciNet